Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 286, NWS Goodland, KS

August 21, 2004Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2004, 8:00 PM MDT for Greeley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 8:00 PM MDT (02:00 UTC)
Expired
Aug 21, 2004, 8:45 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 220200
SVRGLD
KSC071-220245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 845 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL GREELEY COUNTY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN GREELEY COUNTY AROUND 810 PM MDT...
  RURAL EASTERN GREELEY COUNTY AROUND 830 PM MDT...

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT 
WAS IN EFFECT FOR GREELEY COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR HAIL 
THE SIZE OF GOLF BALLS OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR 
SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3870 10186 3868 10197 3842 10166 3867 10155

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:10 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 2:10 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT AUG 21 2004

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AS ABOVE NORMAL
READINGS RETURN TO THE AREA AFTER A RATHER COOL AUGUST. OTHER
CONCERN IS PINNING DOWN CONVECTION TONIGHT AND OVERNIGHT CONVECTION
MONDAY NIGHT.

AT 20Z SURFACE TROUGH WAS EVIDENT OVER THE NORTHWEST CORNER OF THE
FORECAST AREA PER WINDSHIFT/SATELLITE OBSERVATIONS BETWEEN AKRON
AND YUMA. WITHIN THE DEEPER MOISTURE/DEWPOINTS ALONG THE CO/KS
BORDER WERE SOME WEAK CUMULUS CLOUDS.

TONIGHT/SUNDAY...SURFACE TROUGH GETS HUNG UP OVER THE NORTHWEST HALF
OF THE AREA THROUGH MIDNIGHT WHERE COMBINATION OF THETA-E CONVERGENCE
AND WINDSHIFT LINE SHOULD PROVIDE ENOUGH FOCUS FOR EARLY EVENING
CONVECTION...DECREASING AFTER MIDNIGHT. DESPITE STEEP LAPSE RATES AND
WEAK INSTABILITY I CANT SEE ANYTHING IN THE CONVERGENCE/OMEGA FIELDS
PROMPTING ME TO INSERT SOME LATE AFTERNOON STORMS.

SUNDAY NIGHT/MONDAY...SOUTH TO SOUTHWEST WINDS CONTINUE AT THE
SURFACE WHILE THE UPPER LOW CENTER ROTATES NORTHEAST INTO CANADA.
WITH THE TROUGH ACROSS THE NORTHWEST AND BROAD RIDGE OVER THE
SOUTHEAST WE BECOME CAUGHT IN A SOUTHWEST FLOW ALOFT. THIS WILL
PROMOTE A WARMING TREND SUGGESTED BY THE ETA/UKMET THAN THE NGM/GFS.
LATE MONDAY LOOKS TO HAVE THE BEST CHANCE OF LIGHT PRECIP...
ESPECIALLY OVER THE EAST WHERE COMBINATION OF SURFACE WIND
CONVERGENCE COINCIDES WITH 850/700 THETA-E AXIS AND 850 RH GRADIENT.
MID LEVEL LAPSE RATES ALSO RATHER STEEP.

MONDAY NIGHT/TUESDAY...CURRENT AND PREVIOUS GFS IN GREAT AGREEMENT
PLACING A SURFACE LOW NEAR NORTHEAST NEBRASKA. SURFACE WINDS TURN
MORE WESTERLY OVER THE WESTERN HALF OF THE AREA BEFORE PRESSURE
FALLS OVER FAR EASTERN COLORADO BRING THEM BACK TO A SOUTHWESTERLY
DIRECTION. TEMPERATURES COOL ONLY A FEW DEGREES BUT APPEAR TO
REMAIN ABOVE NORMAL.

IN THE EXTENDED PERIODS (WEDNESDAY-SATURDAY)...FOR WEDNESDAY AND
THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX
ADVERTISE WARM SOUTHWEST WINDS AHEAD OF THE NORTHWEST UPPER TROUGH.
WITH POSSIBLE DRYSLOTTING OVER THE AREA PLENTY OF SUNSHINE SHOULD
REALIZE 850 TEMPERATURES OF MID 80S TO LOWER 90S WEDNESDAY...90S ON
THURSDAY. COOLER AIR TRIES TO COME THURSDAY NIGHT PER ECMWF/DGEX/GFS
WITH TEMPERATURES COOLING BACK INTO THE LOW TO 80S FOR FRIDAY. ON
SATURDAY...LATEST GFS DOESNT VEER WINDS AROUND TO THE SOUTHEAST AS
THE PREVOIUS RUN DID. INSTEAD...IT KEEPS THE AREA UNDER NORTHEAST TO
EAST WINDS. THIS IMPACTS THE TEMPERATURES AT 850 BY 5F OR SO BUT
GIVEN SURROUNDING OFFICES GRIDS AND SOME DISPERITY WILL GO LOW/MID
80S. WILL TREND TOWARD THE LATEST GFS AND NOT BRINGS WINDS AROUND
TO THE SOUTH AS FAST AS PREVIOUS GFS ADVERTISED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Aug 21, 10:24 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SAT AUG 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1024 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE TRI-STATE AREA. AS TEMPERATURES RISE INTO THE
MID TO UPPER 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME
SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS TO DEVELOP IN FAR EAST
COLORADO. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO
DEVELOP AROUND 3 PM MDT. ANY STORMS THAT DO DEVELOP SHOULD DRIFT EAST
TO SOUTHEAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING BEFORE DISSIPATING.

THE BEST CHANCE FOR STRONG STORMS...ALBEIT SLIGHT...IS SOUTH AND WEST
OF A LINE FROM NEAR YUMA TO BONNY RESERVOIR IN COLORADO THEN
CONTINUING SOUTHEAST TO SHARON SPRINGS TO LEOTI IN KANSAS. THE
GREATEST THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.

ALTHOUGH NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE...DUE TO
THE WEAK WIND SHEAR STRUCTURE OF THE ATMOSPHERE...AN ISOLATED STORM
WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST OF A
LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. THE NEXT CHANCE FOR
THUNDERSTORMS ACROSS THE TRI-STATE AREA WILL BE NEXT FRIDAY.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJC

In the hours before

Local storm report, Aug 21, 5:35 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
08/21/2004  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 6:22 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 S WESKAN              38.82N 101.96W
08/21/2004  1.00 INCH        WALLACE            KS   PUBLIC

&&

BOYD
Local storm report, Aug 21, 6:48 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             6 S SHARON SPRINGS      38.81N 101.75W
08/21/2004  1.00 INCH        WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 7:33 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             12 SW SHARON SPRINGS    38.77N 101.91W
08/21/2004  1.75 INCH        WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 7:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     NON-TSTM WND GST 14 NNW ARAPAHOE         39.04N 102.27W
08/21/2004  57 MPH           CHEYENNE           CO   CO-OP OBSERVER

0725 PM     HAIL             15 N TRIBUNE            38.69N 101.75W
08/21/2004  2.75 INCH        GREELEY            KS   PUBLIC

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:24 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Aug 21, 6:39 PM MDTSevere Thunderstorm WarningGLDGreeley66 min
Aug 21, 7:20 PM MDTTornado WarningGLDGreeley40 min
Aug 21, 7:30 PM MDTSevere Thunderstorm WarningGLDWallace60 min
Aug 22, 4:25 PM MDTSevere Thunderstorm WarningGLDRawlins65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.